Alert archive / Virginia / Severe Thunderstorm Warnings in 1995
Severe Thunderstorm Warning 67, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 9, 1995, 4:02 PM EDT for Pittsylvania County, Virginia. It was in force for 58 min.
The area
The counties it named.
The facts
- Issued
- Jun 9, 1995, 4:02 PM EDT (20:02 UTC)
- Expired
- Jun 9, 1995, 5:00 PM EDT
- In force
- 58 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Pittsylvania County, VA
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.0 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 362 J/kg
- Mixed-layer CIN
- -120 J/kg
- Mixed-layer LCL
- 1290 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -85 m²/s²
- 0-3 km storm-relative helicity
- -37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS01 KRNK 092002 RRA SVRRNK VAC143-590-092100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 402 PM EDT FRI JUN 9 1995 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 500 PM EDT FOR THE FOLLOWING COUNTYS... IN SOUTH CENTRAL VIRGINIA ...PITTSYLVANIA COUNTY AND THE INDEPENDENT CITY OF ...SOUTHERN DANVILLE AT 403 PM RADAR AT THE NATIONAL WEATHER SERVICE IN BLACKSBURG INDICATED A SEVERE THUNDERSTORM NORTHWEST OF NORTHWEST OF SWANSONVILLE. THIS STORM WAS TRACKING SOUTHEAST AT 15 MPH AND WILL BE AFFECTING SOUTHERN PITTSYLVANIA COUNTY THROUGH 5 PM. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. NOGUEIRA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 2:48 PM EDT, 1 hour 14 minutes earlier.
Area forecast discussion, Jun 9, 2:48 PM EDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 245 PM EDT FRI JUN 9 1995 RECOMMENDATIONS...??? DISCUSSION... QUICK TSTM DVLPMENT OVR NW NC PUT THE KIBOSH ON LOOKING DEEPLY INTO THE FCST THIS AFT. BRIEFLY...WEAK BKDOOR FNT HAS MADE GOOD PROGRESS INTO CNTRL VA AND NC THIS AFT. THIS FNT SHD BECOME LESS OF A FACTOR THRU THE FCST PD AS IT WASHES AWAY. WNDS WL NOT STAY SE LONG ENUF TO BRING SIG UPSLOPE CLDINESS TO E SIDE OF BLUE RIDGE. Q-VEC AND FGEN ON GRIDDS SHOWS BEST FORCING WELL TO THE N AND E OF CWA TMRW. THIS IS SUPPORTED BY LI PROGS. XPCT HOT/HUMID CONDITIONS TO CONT ACRS FA INTO WEEKEND...AS FWC/S SHOW LITTLE IMPROVEMENT IN THE DWPTS. THINK CHC TSTMS OK FOR xTHE AFT PDS...W/ PTLY CLDY WX AT NIGHT. RIDGE SHOWING SIGNS OF BREAKING DOWN LATE IN PD. IF THIS PANS OUT...WE CD FINALLY SEE SOME RELIEF FROM THIS ACTIVE WX PTN. DESROSIERS
In the hours before
Special weather statement, Jun 9, 12:42 PM EDT, 3 hours 20 minutes before
NCZ001>006-018>020-091745- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1242 PM EDT FRI JUN 9 1995 ...THUNDERSTORMS WERE POPPING UP EARLY THIS AFTERNOON ACROSS PORTIONS OF THE NORTH CAROLINA MOUNTAINS... AT 1240 PM THIS AFTERNOON...THUNDERSTORMS HAD DEVELOPED FROM SOUTHERN ASHE COUNTY SOUTHWEST TO NEAR BLOWING ROCK IN WATAUGA COUNTY IN NORTH CAROLINA. THESE STORMS HAVE BEEN STRENGTHENING AND WILL PRODUCE GUSTY WINDS...VERY HEAVY DOWNPOURS...AND FREQUENT LIGHTNING. THE STORMS WERE MOVING SLOWLY EASTWARD AT ABOUT 10 MPH. SO...RESIDENTS OF WILKES COUNTY AROUND PARSONVILLE WILL LIKELY GET A THUNDERSTORM BETWEEN 100 PM AND 130 PM THIS AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO AND YOUR LOCAL RADIO AND TV STATIONS FOR MORE UPDATES ON THESE STORMS AS THE AFTERNOON PROGRESSES. KANE
Local storm report, Jun 9, 2:03 PM EDT, 1 hour 59 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
203 PM EDT FRI JUN 9 1995
DATE/TIME COUNTY/CITY EVENT
09/130PM WATAUGA CO NC NICKEL SIZE HAIL REPORTED
(1730Z) PARK RANGER ON MILE 288 ON
BLUE RIDGE PARKWAYSpecial weather statement, Jun 9, 2:05 PM EDT, 1 hour 57 minutes before
NCZ001>004-018>020-091900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 205 PM EDT FRI JUN 9 1995 ...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR NORTHWEST NORTH CAROLINA... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 900 PM EDT FOR MUCH OF WESTERN NORTH CAROLINA. INCLUDED IN THE WATCH ARE THE COUNTIES OF ASHE...ALLEGHANY... SURRY...STOKES...WATAUGA...WILKES...AND YADKIN. AT 205 PM EDT...WEATHER RADAR INDICATED STRONG THUNDERSTORMS EXTENDING FROM WATAUGA AND WILKES COUNTY SOUTHWEST ALONG THE APPALACHIAN MOUNTAINS. THESE STORMS WERE DRIFTING TO THE SOUTHEAST AT 10 MILES AN HOUR. SOME OF THESE THUNDERSTORMS COULD BECOME SEVERE...PRODUCING DAMAGING WINDS AND LARGE HAIL. IN ADDITION...THESE SLOW MOVING THUNDERSTORMS WILL BRING LOCALLY HEAVY RAINFALL. FLOODING OF LOW LYING AREAS IS POSSIBLE THIS AFTERNOON AND THIS EVENING. IF THUNDERSTORMS APPROACH...MOVE TO THE INTERIOR OF A STURDY BUILDING AS QUICKLY AS POSSIBLE. WHEN DRIVING...MOTORISTS SHOULD AVOID DRIVING ACROSS FLOODED ROADWAYS. STAY TUNED TO NATIONAL WEATHER SERVICE RADIO OR YOUR LOCAL MEDIA OUTLET FOR THE LATEST WEATHER INFORMATION. DESROSIERS
Local storm report, Jun 9, 2:06 PM EDT, 1 hour 56 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
203 PM EDT FRI JUN 9 1995
DATE/TIME COUNTY/CITY EVENT
09/130PM WATAUGA CO NC NICKEL SIZE HAIL REPORTED
(1730Z) PARK RANGER ON MILE 288 ON
BLUE RIDGE PARKWAYLocal storm report, Jun 9, 2:17 PM EDT, 1 hour 45 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1407 PM EDT FRI JUN 9 1995
DELAYED REPORT...
DATE/TIME COUNTY/CITY EVENT
08/1935L MONTGOMERY CO, VA WIND DAMAGE/ TREES AND LARGE
BRANCHES DOWN CAUSING POWER
OUTAGES. PEA SIZE HAIL
08/1935L 10 MI N OF
BLACKSBURG, VA SEVERAL TREES DOWN
08/1910L MERCER CO, VA TREES DOWN, REPORTED BY SHERIFF
08/1920L BOTETOURT CO, VA LIGHTNING STRIKE DIRECTLY ON
POLICE STATION ANTENA AND
BUILDING...RESULTING IN POWERSpecial weather statement, Jun 9, 3:58 PM EDT, 4 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-092105- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 358 PM EDT FRI JUN 9 1995 ...SEVERE THUNDERSTORM WATCH IN EFFECT FOR SECTIONS OF NORTHWEST NORTH CAROLINA UNTIL 900 PM... AT 358 PM...SHOWERS AND THUNDERSTORMS EXTENDED FROM CENTRAL BEDFORD COUNTY IN VIRGINIA SOUTHWARD THROUGH PITTSYLVANIA COUNTY. THERE WERE ALSO SOME WIDELY SCATTERED SHOWERS AND THUNDERSTORMS IN STOKES AND SURRY COUNTIES IN NORTH CAROLINA. THESE SHOWERS AND STORMS WERE MOVING SLOWLY SOUTHEAST ABOUT 15 MPH. THE STRONGEST STORM WAS OVER WESTERN PITTSYLVANINA COUNTY...TO THE NORTHWEST OF SWANSONVILLE. THESE STORMS WILL PRODUCE GUSTY WINDS...VERY HEAVY RAIN...AND FREQUENT LIGHTNING. STAY ALERT FOR STATEMENTS FROM THE NATIONAL WEATHER SERVICE..THESE STORMS COULD INTENSIFY AS THE AFTERNOON GOES ON. KANE.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 8:03 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 57 min |
| Jun 9, 5:00 PM EDT | Severe Thunderstorm Warning | RNK | Campbell | 45 min |
| Jun 9, 5:13 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox | 62 min |
| Jun 9, 6:04 PM EDT | Severe Thunderstorm Warning | RNK | Charles City | 41 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 1995Every severe thunderstorm warning in 1995
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.